# SDR 2021FA0000124

- Difficulty date: May 5, 2021
- Submitted: May 5, 2021
- Operation: General aviation
- Aircraft: N70NJ
- Make and model: Lear 45LEAR
- Aircraft serial: 2139
- Engine: Hnywl TFE73140AR
- System (JASC): 2710 · Aileron Control System
- Part: Seal
- Part number: MB9627270
- Condition: Frozen
- Stage of operation: CR
- How discovered: C
- Nature of condition: F
- Precautionary procedure: B, A

## Discrepancy

THE PILOT LOST AILERON CONTROL WHILE AT CRUISE ALTITUDE.  HE REFERRED TO THE QRH FOR AILERON CONTROL JAM AND USED THE SPOILERONS TO REGAIN CONTROL.  HE MADE AN EMERGENCY DECENT AND LANDING.  UPON INSPECTION, A MAINTENANCE TECHNICIAN DISCOVERED THAT THE AILERONS FROZE TO THE AILERON BRUSH SEALS ON THE REAR SPAR OF THE WING WHILE THE AIRCRAFT WAS AT CRUISE ALTITUDE.  IN AN EFFORT TO PREVENT THIS FREEZING CONDITION, THE ROUTINE MAINTENANCE PROCEDURE FOR THE AILERON BRUSH SEALS IS TO LUBRICATE THEM WITH DOW CORNING GREASE EVERY 400 HOURS. HOWEVER THERE IS A WARNING IN THE PROCEDURE THAT STATES: "MAKE SURE THAT THE GAPS IN THE BRUSH SEAL ARE CLEAR OF LUBRICANT FOR MOISTURE TO DRAIN. AT HIGH ALTITUDE, IF THE BRUSH SEAL GAPS ARE NOT CLEAR OF THE LUBRICANT, WATER CAN COLLECT AND FREEZE. THIS CAN CAUSE DECREASED CONTROL WITH THE AILERON OR THE AILERON CAN FREEZE TO THE WING STRUCTURE".  ALSO, STEP 10 OF THE AFM EXTERIOR PREFLIGHT CHECKLIST SAYS, "RIGHT AILERON — CHECK FREE MOTION, BALANCE TAB LINKAGE AND BRUSH SEAL CONDITION". EFFECTIVELY, THEY WANT YOU TO GREASE THE BRUSH SEALS BUT NOT TOO MUCH. IT IS MY OPINION THAT WITH NO CLEAR LUBRICATION CRITERIA, THIS SEEMS VAGUE AND SUBJECTIVE.  ALSO, THE PREFLIGHT CHECKLIST PROCEDURE TO "CHECK THE BRUSH SEAL CONDITION" IS TOO VAGUE.  CHECK IT FOR WHAT CONDITION?  I CAUTIONED THE OPERATOR TO HEED THE WARNING IN THE MAINTENANCE PROCEDURE AND PREFLIGHT INSPECTION PROCEDURE.
